Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 26, NWS Reno, NV

August 1, 2014Mono County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 1, 2014, 4:16 PM PDT for Mono County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 4:16 PM PDT (23:16 UTC)
Expired
Aug 1, 2014, 5:00 PM PDT
In force
44 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 188 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS55 KREV 012316
SVRREV
CAC051-020000-
/O.NEW.KREV.SV.W.0026.140801T2316Z-140802T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 500 PM PDT

* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF WHITE MOUNTAIN PEAK...OR 9 MILES SOUTH OF BENTON...
  AND MOVING EAST AT 15 MPH.

* LOCATIONS AFFECTED INCLUDE...WHITE MOUNTAIN PEAK AND THE CHALFANT 
  VALLEY SOUTH OF BENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS.

LAT...LON 3761 11857 3777 11856 3779 11826 3770 11814
      3755 11815
TIME...MOT...LOC 2315Z 274DEG 11KT 3769 11847

$$

HOHMANN
2 follow-up statements
414 
WWUS55 KREV 012332
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT FRI AUG 1 2014

CAC051-020000-
/O.CON.KREV.SV.W.0026.000000T0000Z-140802T0000Z/
MONO CA-
432 PM PDT FRI AUG 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR SOUTHEASTERN MONO COUNTY...

AT 429 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 10 MILES SOUTH OF BENTON ALONG HIGHWAY 6...AND MOVING EAST 
AT 15 MPH.

* LOCATIONS AFFECTED INCLUDE...WHITE MOUNTAIN PEAK AND THE CHALFANT 
VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE
VISIBILITIES BELOW ONE MILE.

&&

LAT...LON 3761 11857 3777 11856 3779 11826 3770 11814
      3755 11815
TIME...MOT...LOC 2332Z 274DEG 11KT 3769 11840

$$

HOHMANN
165 
WWUS55 KREV 020003
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
503 PM PDT FRI AUG 1 2014

CAC051-020011-
/O.EXP.KREV.SV.W.0026.000000T0000Z-140802T0000Z/
MONO CA-
503 PM PDT FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONO COUNTY HAS
EXPIRED...

THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN NEAR THE WHITE MOUNTAINS 
ALONG AND JUST EAST OF HIGHWAY 6 SOUTH OF BENTON. THESE STORMS WILL 
BE CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...HEAVY RAINS 
AND PENNY SIZED HAIL. THIS STORM PRODUCED NICKLE SIZED HAIL AS IT 
CROSSED HIGHWAY 6.

LAT...LON 3761 11857 3777 11856 3779 11826 3770 11814
      3755 11815
TIME...MOT...LOC 2332Z 274DEG 11KT 3769 11840

$$

HOHMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:36 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 1:36 PM PDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
136 PM PDT FRI AUG 1 2014

.SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE TODAY WITH A
DRY SOUTHWEST FLOW SHIFTING CHANCES FURTHER SOUTH AND EAST
SATURDAY. MOISTURE WILL BEGIN TO RETURN SUNDAY WITH THUNDERSTORMS
POSSIBLE TO I-80 AND ALL AREAS MONDAY. MOISTURE WILL REMAIN
THROUGH THE WEEK WITH THUNDERSTORMS POSSIBLE EACH DAY.

&&

.SHORT TERM...
CONVECTION SLOWER TO GET STARTED THIS AFTERNOON WITH A MID-LEVEL
CAP PRESENT ON THE 12Z KREV SOUNDING. STILL EXPECT A FEW STORMS TO
FIRE NEAR THE OREGON BORDER AND SOUTH IN MONO AND MINERAL COUNTIES
TODAY. WITH THE ZEPHYR NOW KICKING IN ACROSS TAHOE, STORMS SHOULD
FIRE NEAR/JUST EAST OF THE RENO/CARSON CITY AREAS AND MOVE
NORTHEAST. THESE STORMS COULD BE STRONG IF THE CONVERGENCE ALONG
THE ZEPHYR IS ORGANIZED. EXPECT THE STORMS TO THEN DIMINISH AFTER
SUNSET.

FOR SATURDAY, SOUTHWEST FLOW WILL REMAIN FOR ANOTHER DAY AND PUSH
MOST OF THE MOISTURE TO THE NORTH AND EAST. SOME SHOULD REMAIN FOR
SOME STORMS SOUTH OF A BRIDGEPORT TO FALLON LINE DURING THE
AFTERNOON AND EVENING.

IN A SIGNIFICANT CHANGE, THE MODELS ARE NOW BRINGING THE INVERTED
TROUGH OVER BAJA FURTHER WEST INTO WESTERN NEVADA SUNDAY NIGHT
INTO MONDAY. THIS SHOULD RESULT IN MORE OF A MOISTURE INCREASE
BEGINNING SUNDAY. AS A RESULT, HAVE INCREASED CHANCES OF STORMS
OVER MONO-MINERAL COUNTIES FURTHER WITH ISOLATED STORMS POSSIBLE
UP TO I-80. IF THE MODELS CONTINUE THIS TREND, THE MOISTURE
INCREASE COULD BE SIGNIFICANT WITH HEAVY RAINS POSSIBLE OVER
MONO-MINERAL COUNTIES. WHILE CLOUD COVER COULD INHIBIT HEATING,
ONLY A SHORT BREAK WITH SUN WOULD BE REQUIRED FOR CONVECTION GIVEN
THE AMOUNT OF MOISTURE FORECAST.

REGARDING THE SMOKE FROM THE FRENCH AND BALD FIRES, THAT WILL BE
AN ISSUE AT LEAST THROUGH THE WEEKEND. BOTH FIRES CONTINUE TO BURN
ACTIVELY WITH SMOKE PRESENT IN NORTHWEST LASSEN COUNTY EXPECTED TO
BE CONTINUOUS THROUGH MONDAY MORNING. FOR THE MAMMOTH AREA, SMOKE
WILL MOVE BACK IN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING.
SOME CLEARING IS EXPECTED AGAIN SATURDAY MORNING BEFORE RETURNING
IN THE AFTERNOON WHERE IT MAY CONTINUE THROUGH MONDAY MORNING.
WALLMANN

.LONG TERM...MONDAY THROUGH FRIDAY...
SOME ADJUSTMENTS WERE MADE TO THE PRECEDING FORECAST. THESE
CHANGES WERE MAINLY TO ACCOUNT FOR CURRENT MODEL TRENDS ESPECIALLY
THUNDERSTORM COVERAGE ON MONDAY. DETERMINISTIC MODELS ARE IS GOOD
AGREEMENT THROUGH WEDNESDAY BEFORE SOLUTIONS DIVERGE LATE IN THE
WEEK. THIS TRANSLATES TO SLIGHTLY BETTER THAN MEDIUM CONFIDENCE IN
THE FORECAST THROUGH WEDNESDAY, THEN LOW CONFIDENCE FOR THURSDAY
AND FRIDAY.

INCREASED PRECIPITATION CHANCES AND COVERAGE OF THUNDERSTORMS FOR
MONDAY AS A WAVE PUSHES NORTHWARD AROUND THE WESTERN PERIPHERY OF
THE HIGH OVER THE FOUR CORNERS REGION. IF THIS WAVE HOLDS TOGETHER,
MONDAY WILL BE VERY ACTIVE WITH THE POTENTIAL FOR STORM CELLS WITH
HEAVY RAIN. THE BEST CHANCES WILL LIKELY REMAIN NORTH OF HIGHWAY 50
AND EAST OF ALTERNATE 95. THESE AREAS WILL RECEIVE THE MOST SUN
PRIOR TO DECENT FORCING AHEAD OF THE WAVE. AREAS SOUTH OF HIGHWAY 50
WILL LIKELY BE CLOUD COVERED WHICH WILL LIMIT SOLAR INSOLATION EARLY
IN THE DAY. STILL, THERE WILL BE BREAKS IN CLOUD COVER ALLOWING FOR
ENOUGH SURFACE INSTABILITY TO KICK OFF SCATTERED THUNDERSTORMS.
ALSO, LOWERED TEMPERATURES A LITTLE ON MONDAY TO ANTICIPATE AREA
CLOUD COVER.

LATE IN THE WEAK, MODELS DIVERGE. THE EC HANGS ONTO A STRONGER WAVE
ON THURSDAY WHILE THE GFS OPENS THE WAVE AND LIFTS IT INTO THE
NORTHERN ROCKIES.  IF THE GFS VERIFIES, THEN THE FORCING WILL BE
MUCH LESS. HOWEVER, THE EC SHOWS A SCENARIO WITH ANOTHER ROUND OF
STRONG FORCING. HAVE LEFT SLIGHT CHANCES IN AND WILL NEED TO
REEVALUATE AFTER ANOTHER RUN OR TWO TO SEE IF MODELS CONVERGE TO
EITHER OF THESE SOLUTIONS.

OTHERWISE, LEFT THE PREVIOUS FORECAST INTACT. TEMPERATURES WILL BE
AROUND SEASONAL AVERAGES TO SLIGHTLY BELOW DEPENDING ON CLOUD COVER.
CHANCES OF THUNDERSTORMS AND SHOWERS WILL OCCUR EACH DAY AS DEEPER
MOISTURE IS TRANSPORTED NORTHWARD AROUND THE WESTERN PERIPHERY OF
VERY STAGNANT HIGH PRESSURE. BOYD

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY, BUT WITH SOME
SOUTHWEST FLOW, PUSH AWAY FROM THE SIERRA CREST BY MID TO LATE IN
THE AFTERNOON. THIS PLACES THE BEST CHANCE OF THUNDERSTORMS OVER
WESTERN NEVADA. GUSTY OUTFLOW WINDS TO 50 MPH ARE THE BIGGEST
THREAT, WHICH MAY KICK OFF AREAS OF BLOWING DUST. SOUTHWEST FLOW
ALOFT WILL INCREASE FOR SATURDAY WITH A THREAT OF STORMS LIMITED
TO SOUTH OF BRIDGEPORT TO FALLON. MORE WIDESPREAD THUNDERSTORM
ACTIVITY WILL INITIATE SUNDAY AFTERNOON SOUTH OF HIGHWAY 50 THEN
PRETTY MUCH ALL TERMINALS FOR MONDAY WITH THE NEXT STRONG WAVE.

THE SOUTHWEST FLOW ALOFT WILL ALSO PUSH SMOKE FROM WILDFIRE ALONG
THE WESTERN SIERRA SLOPES INTO THE AREA.  THIS WILL LEAD TO
VISIBILITY RESTRICTIONS AS LOW AS 3 MILES, NORTH OF
SUSANVILLE-GERLACH AND ACROSS MONO, MINERAL AND SOUTHERN LYON
COUNTIES. BRONG/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:19 PM PDTSpecial Weather StatementREVSierra41 min
Jul 31, 5:24 PM PDTSpecial Weather StatementREVLassen51 min
Jul 31, 6:00 PM PDTAreal Flood WarningREVLassen, Plumas3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.